Indiana, 2012

Dense Fog in Indiana, September 6, 2012

September 6, 2012 · NWS PAH · 6 events in 6 counties and zones

Widespread dense fog blanketed southwest Indiana. Visibility dropped to one-quarter mile or less for several hours.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Widespread dense fog blanketed southwest Indiana. Visibility dropped to one-quarter mile or less for several hours. The fog occurred with a very weak southerly wind flow of moist air ahead of a weak cold front. The front extended from central Illinois to south central Missouri.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 5, 5:53 PM CST, 8 hours 7 minutes earlier.

Area forecast discussion, Sep 5, 5:53 PM CST, 8 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
653 PM CDT WED SEP 5 2012

.UPDATE...
ISSUED AT 642 PM CDT WED SEP 5 2012

FOR AVIATION SECTION ONLY.

UPDATE ISSUED AT 543 PM CDT WED SEP 5 2012

MAJORITY OF THE CONVECTIVE ACTIVITY REMAINS ALONG AND SOUTH OF THE
MISSOURI BOOT HEEL AND THE PURCHASE AREA OF WEST KENTUCKY. THE
COLD POOL HAS MOVED OVER MOST OF THE PENNYRILE AND PARTS OF
SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS THIS AFTERNOON...LIMITING
DRAMATICALLY ANY SURFACE BASED THUNDERSTORMS. THE LAPS DATA STILL
SUGGEST A MINOR BOUNDARY OVER THE NORTHERN SECTIONS OF THE
MISSOURI BOOT HEEL...ARCING BACK INTO EXTREME SOUTHWEST TIP OF
SOUTHWEST KENTUCKY.

IN COORDINATION WITH SPC...HAVE REMOVED NEARLY ALL THE SEVERE
THUNDERSTORM WATCHES...WITH THE EXCEPTION OF WATCH NUMBER 621 OVER
THE SOUTHERN PURCHASE AREA OF WEST KENTUCKY AND A SMALL PART OF
SOUTHEAST MISSOURI.

FORECAST TRENDS SUGGEST THAT THE REMAINDER OF THE WATCH NUMBER 621
MAY BE CANCELLED WELL BEFORE THE ORIGINAL EXPIRATION TIME OF 10 PM
CDT. POPS/WEATHER MAY ALSO BE DROPPED MARKEDLY TONIGHT AS
WELL...BASED ON THE 12KM NAM-WRF GUIDANCE. WILL MONITOR AND UPDATE
AS NECESSARY.

&&

.SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT)
ISSUED AT 243 PM CDT WED SEP 5 2012

KEEPING AN EYE ON THE MCV APPROACHING FROM THE WEST...AND AN
UNSTABLE ATMOSPHERE OVER SOUTHERN MISSOURI INTO OUR REGION. THIS
AND AN OUTFLOW BOUNDARY FROM KEVV TRI STATE CONVECTION PUSHING SOUTH
TOWARD WEST KENTUCKY. AS A RESULT CONVECTIVE CHANCES WILL CONTINUE
INTO THE EVENING...THEN GRADUALLY END FROM WEST TO EAST. THURSDAY
SHOULD BE MOSTLY DRY...MINUS A SLIGHT CHANCE OF CONVECTION OVER OUR
SOUTHERN MOST COUNTIES IN WEST KENTUCKY AND SOUTHEAST MISSOURI. HAVE
SLOWLY INCREASING POPS FOR CONVECTION THURSDAY NIGHT OVER THE FAR
WEST. TEMPS WERE A BLEND OF NAM AND GFS MOS...AVERAGED IN WITH OUR
EXISTING FORECAST.

ADDITIONAL NOTE...GIVEN THE NEW THUNDERSTORM DEVELOPMENT AND
SEVERE THUNDERSTORM WATCH OVER CARTER...RIPLEY...WAYNE AND BUTLER
THIS AFTERNOON AT THIS TIME...THE HEAT ADVISORY DEADLINE HAS BEEN
SHORTENED FROM 7 PM TO 5 PM CDT. THUNDERSTORM OUTFLOWS...CLOUD COVER
SHOULD SHRINK THE COVERAGE AREA OF HEAT INDEX VALUES AT OR ABOVE
105 DEGREES FOR THE REMAINDER OF THIS AFTERNOON.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 243 PM CDT WED SEP 5 2012

THE LATEST RUNS OF THE 12Z WEDNESDAY GFS AND ECMWF GUI DANCES
APPEAR TO BY IN SYNC WITH THE ORIENTATION AND TIMING OF THE
PASSAGE OF THE MIDDLE/UPPER LEVEL TROUGH THROUGH THE WFO PAH
FORECAST AREA BY EARLY AFTERNOON ON SATURDAY. SHOWERS AND
THUNDERSTORMS SHOULD REMAIN ALONG AND AHEAD OF THE MEAN TROUGH
AXIS...EXITING THE WFO PAH FORECAST COMPLETELY BEFORE SUNSET
SATURDAY NIGHT.

THE TIMING OF THE CONVECTIVE ACTIVITY /SHOWERS AND THUNDERSTORMS/
IS SLIGHTLY SLOWER THAN ADVERTISED YESTERDAY...WITH THE HIGHEST
POPS/WEATHER EXPECTED OVER THE WFO PAH FORECAST AREA FRIDAY NIGHT
THROUGH ABOUT 4 AM CDT SATURDAY...THEN TAPERING OFF QUICKLY FOR
THE REST OF SATURDAY MORNING FROM WEST TO EAST.

ANY STRONG TO SEVERE STORM POTENTIAL ON FRIDAY WILL LIKELY BE
PINNED TO THE SOUTHERN HALF OF THE WFO PAH FORECAST AREA DURING
THE AFTERNOON...POSSIBLY INTO THE EARLY EVENING HOURS. SHEAR AND
INSTABILITY APPEAR TO WEAKEN WITH TIME OVERNIGHT...SO THE MAIN
CONCERN DURING THE OVERNIGHT HOURS WOULD LIKELY TRANSITION TO
LOCALLY HEAVY RAIN.

DRY AND COOL CONDITIONS WILL PERSIST THEN FOR THE REMAINDER OF THE
FORECAST PERIOD FROM SATURDAY AFTERNOON THROUGH WEDNESDAY NIGHT.

TEMPERATURES WILL TOP OUT IN THE MIDDLE 80S ALONG AND AHEAD OF THE
COLD FRONTAL PASSAGE ON FRIDAY...THEN DROPPING INTO THE MIDDLE AND
UPPER 70S SUNDAY THROUGH TUESDAY WITH NORTHERLY FLOW AROUND THE
HIGH PRESSURE PUSHING ACROSS THE REGION. A REBOUND INTO THE LOWER
80S WILL RETURN WITH SOUTHERLY FLOW ALONG THE WESTERN EDGE OF THE
SURFACE HIGH ON WEDNESDAY INTO THURSDAY.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 642 PM CDT WED SEP 5 2012

MAIN FLY IN THE OINTMENT WILL COME LATER TONIGHT WITH FOG CHANCES
AND HOW DENSE IT MAY BECOME. MAIN CONCERNS WHERE FOG MAY LOWER
BELOW IFR CONDITIONS IS IN LOCATIONS THAT RECEIVED RAINFALL TODAY.
THAT IS PRETTY MUCH ALL TAF LOCATIONS EXCEPT KPAH..WHICH JUST
RECEIVED A TRACE. MOS GUIDANCE ALSO HITTING LIFR FOG FAIRLY HARD
MOST SITES...THO MOS TENDS TO OVERDO IT QUITE OFTEN AROUND HERE.
THEREFORE...WILL GRADUALLY TAKE THINGS DOWN INTO MVFR AROUND
05-08Z. THEN 09Z-13Z WILL AT LEAST TEMPO IFR CONDITIONS AT
KCGI/KEVV/OWB. SFC DP VALUES MAY ALSO POOL AHEAD OF STATIONARY
SFC FRONT THAT WILL SET UP ALONG THE OHIO RIVER LATE TONIGHT.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

UPDATE...GM
SHORT TERM...CW/CTN
LONG TERM....SMITH
AVIATION...MEFFERT
Hazardous weather outlook, Sep 5, 5:34 PM CST, 8 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
634 PM CDT WED SEP 5 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-061000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
634 PM CDT WED SEP 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

THE THREAT OF STRONG TO SEVERE STORMS HAD DIMINISHED MARKEDLY JUST
PRIOR TO SUNSET. ANY STORMS THAT DEVELOP TONIGHT SHOULD REMAIN AT OR
BELOW SEVERE LEVELS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AN ISOLATED STRONG TO LOCALLY SEVERE THUNDERSTORM MAY BE POSSIBLE
THURSDAY AFTERNOON ACROSS SOUTHERN SECTIONS OF WEST KENTUCKY...THEN
FOCUSING BACK TOWARD SOUTHEAST MISSOURI DURING THE LATE AFTERNOON
UNTIL SHORTLY AFTER SUNSET.

STRONG TO SEVERE THUNDERSTORMS MAY ALSO BE EXPECTED DURING THE
AFTERNOON AND EARLY EVENING HOURS ON FRIDAY...ASSOCIATED WITH THE
PUSH OF THE COLD FRONT THROUGH THE OUTLOOK AREA. GIVEN THE
MARGINAL SHEAR EXPECTED WITH ANY ORGANIZED THUNDERSTORM
DEVELOPMENT...LOCALLY DAMAGING WINDS...ISOLATED LARGE HAIL AND
HEAVY RAINFALL WILL BE THE PRIMARY HAZARDS. AN ISOLATED TORNADO
MAY NOT BE OUT OF THE QUESTION...BUT ANY POTENTIAL WOULD BE
LIMITED TO A SMALL LOW PRESSURE CENTER MOVING ALONG THE FRONTAL
BOUNDARY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED THROUGH EARLY THIS EVENING FOR
ALL OF SOUTHEAST MISSOURI...EXTREME SOUTHERN ILLINOIS ALONG AND
SOUTH OF ROUTE 13...AND ALL OF WEST KENTUCKY...SOUTH OF
UNION...HENDERSON AND DAVIESS COUNTIES.

SPOTTER ACTIVATION MAY ALSO BE NEEDED ON FRIDAY...MAINLY DURING
THE AFTERNOON AND EVENING HOURS.

SMITH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 dense fog. Local standard time, as filed.

Dense Fog, Gibson

When
September 6, 2:00 AM CST to 7:00 AM CST
Where
Gibson forecast zone
Reported by
ASOS
Coordinates
38.312, -87.585 (the zone’s center; the record gives no point)

Dense Fog, Pike

When
September 6, 2:00 AM CST to 7:00 AM CST
Where
Pike forecast zone
Reported by
ASOS
Coordinates
38.399, -87.232 (the zone’s center; the record gives no point)

Dense Fog, Posey

When
September 6, 2:00 AM CST to 7:00 AM CST
Where
Posey forecast zone
Reported by
ASOS
Coordinates
38.022, -87.868 (the zone’s center; the record gives no point)

Dense Fog, Spencer

When
September 6, 2:00 AM CST to 7:00 AM CST
Where
Spencer forecast zone
Reported by
ASOS
Coordinates
38.014, -87.008 (the zone’s center; the record gives no point)

Dense Fog, Vanderburgh

When
September 6, 2:00 AM CST to 7:00 AM CST
Where
Vanderburgh forecast zone
Reported by
ASOS
Coordinates
38.025, -87.586 (the zone’s center; the record gives no point)

Dense Fog, Warrick

When
September 6, 2:00 AM CST to 7:00 AM CST
Where
Warrick forecast zone
Reported by
ASOS
Coordinates
38.092, -87.272 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2012Every state in 2012This day in weather historyWarnings in Indiana, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 408227, 408228, 408229, 408230, 408231, 408232.